Hail, Crawford
- When
- March 19, 6:45 AM CST to 6:46 AM CST
- Where
- Crawford County, 4.38 mi E of Hepler
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.670, -94.890
The public reported penny sized hail and it covered the ground.
A shortwave moved across southeast Kansas and extreme western Missouri. It intersected a warm front lifting northward and produced a cluster of severe storms with large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A shortwave moved across southeast Kansas and extreme western Missouri. It intersected a warm front lifting northward and produced a cluster of severe storms with large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 19, 5:44 AM CST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 644 AM CDT SAT MAR 19 2011 ...UPDATE TO AVIATION... .DISCUSSION... THE COLD FRONT THAT PUSHED THROUGH THE AREA ON FRIDAY HAS STALLED OUT JUST SOUTH OF THE I-40 CORRIDOR ACROSS ARKANSAS AND OKLAHOMA. THIS FRONT WILL SLOWLY BACK UP AS A WARM FRONT TODAY AND TONIGHT. REGIONAL RADARS ARE QUIET THIS MORNING AND THE IR SATELLITE IMAGE IS SHOWING CLOUDY SKIES ACROSS THE REGION. A VORT MAX IS SHOWING UP OVER NORTHWEST TEXAS THIS MORNING WITH A CLUSTER OF WEAKENING STORMS. THIS WILL CONTINUE TO MOVE NORTHEASTWARD TODAY AND INTERSECT THE WARM FRONT THIS AFTERNOON AND EVENING OVER SOUTHEAST KANSAS AND THE WESTERN OZARKS. WILL EXPECT SCATTERED SHOWERS AND STORMS TO DEVELOP MAINLY OVER THE WESTERN AREAS TODAY AND SPREAD NORTHEASTWARD THIS EVENING. THE HIGHEST QPF TOTALS WILL BE OVER THE NORTHWESTERN CWA AND LESSER AMOUNTS ACROSS THE EASTERN OZARKS. TOTALS WILL AVERAGE BETWEEN HALF AN INCH TO UP TO AN INCH POSSIBLE OVER SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI AND ABOUT A QUARTER OF AN INCH ALONG THE I-44 CORRIDOR. CONVECTION WILL BE LIKELY BUT APPEARS IT WILL REMAIN BELOW SEVERE LIMITS AT THIS TIME. SHOWERS AND STORMS WILL THEN MOVE INTO CENTRAL MISSOURI LATER THIS EVENING AND GRADUALLY END FROM SOUTHWEST TO NORTHEAST ACROSS THE OZARKS TONIGHT. SUNDAY WILL BE VERY SPRING LIKE AND MUCH WARMER AS THE WARM FRONT EXITS THE REGION AND SOUTHERLY FLOW KICKS IN. THIS WILL CARRY INTO MONDAY AS WELL AS LOW PRESSURE BEGINS TO DEVELOP OVER EASTERN COLORADO AND HIGH PRESSURE REMAINS OFF TO THE EAST OF THE REGION. MONDAY LOOKS TO BE ON THE BREEZY SIDE WITH A MIXTURE OF SUN AND CLOUDS. THE GFS AND ECMWF HAVE COME IN BETTER AGREEMENT WITH TIMING AND PLACEMENT OF THE NEXT SYSTEM FOR TUESDAY AND TUESDAY NIGHT. SURFACE LOW WILL TRACK FROM EASTERN COLORADO UP TO THE UPPER MIDWEST ON TUESDAY. IT APPEARS THE BEST DYNAMICS AND ENERGY IS GOING TO REMAIN NORTH OF THE OZARKS WITH THIS SYSTEM BUT SCATTERED SHOWERS AND STORMS WILL BE POSSIBLE. RIGHT NOW IT DOES NOT LOOK LIKE A GREAT SETUP FOR SEVERE WEATHER AT THIS TIME WITH SOME LIMITING FACTORS IN PLACE BUT TRENDS WILL NEED TO BE MONITORED. FRONT WILL PUSH THROUGH TUESDAY NIGHT. CANADIAN HIGH PRESSURE BUILDS IN FOR THE REST OF NEXT WEEK WITH COOLER TEMPERATURES AND DRIER WEATHER. TEMPERATURES WILL BE BELOW NORMAL FOR THE END OF NEXT WEEK. GRIFFIN && .AVIATION... FOR THE 12Z KSGF...KJLN AND KBBG TAFS...SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS PORTIONS OF NORTHEASTERN OKLAHOMA AND SOUTHEASTERN KANSAS THIS MORNING. THIS ACTIVITY WILL CONTINUE TO PUSH EAST NORTHEAST THIS MORNING AND WILL PUSH NEAR THE KJLN TAF SITE EARLY IN THE TAF PERIOD...AND SHOULD REMAIN NORTH AND WEST OF THE KSGF AND KBBG SITES. BY MID MORNING THIS ACTIVITY IS EXPECTED TO DISSIPATE AS IT MOVES INTO A MORE STABLE AIRMASS. A WARM FRONT WILL THEN LIFT NORTH TODAY AS A WEAK UPPER LEVEL DISTURBANCE CURRENTLY ACROSS NORTHEAST TEXAS PUSHES TO THE NORTHEAST. AS A RESULT ADDITIONAL SHOWERS AND THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP ACROSS OKLAHOMA AND KANSAS AND PUSH INTO THE REGION THIS AFTERNOON...AND MAY AFFECT THE KJLN AND KSGF TAF SITES. AT THIS TIME THIS ACTIVITY IS EXPECTED TO REMAIN NORTH OF THE BRANSON AREA. BY THIS EVENING THIS ACTIVITY IS EXPECTED TO PUSH NORTH OF THE TAF SITES. WISE && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 535 AM CDT SAT MAR 19 2011 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201045- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 535 AM CDT SAT MAR 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED LIGHTNING RISK. DISCUSSION... A FEW THUNDERSTORMS WILL BE POSSIBLE THIS MORNING THROUGH TONIGHT AS A FRONTAL BOUNDARY BEGINS TO LIFT NORTH AS A WARM FRONT. WHILE NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED...A FEW THUNDERSTORMS COULD PRODUCE HAIL TO THE SIZE OF NICKELS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM TUESDAY INTO TUESDAY NIGHT AS A STORM SYSTEM PASSES THROUGH THE REGION. NON THUNDERSTORM WIND GUSTS OVER 30 MPH WILL BE POSSIBLE ON SUNDAY AND AGAIN ON TUESDAY ACROSS WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GRIFFIN
The Pleasant Hill radar (KEAX), 138 km away, was scanning. The volume nearest the first event began at 12:44 UTC.
5 hail, 1 lightning. Local standard time, as filed.
The public reported penny sized hail and it covered the ground.
The public reported mostly pea sized hail with some penny and dime sized hail mixed in.
A coop observer reported mostly pea sized hail with some nickel and penny sized hail mixed in.
The public reported mostly pea sized hail with some nickel and penny sized hail mixed in.
A vehicle was struck by lightning at the intersection of Highway 69 and Eagle Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285201, 285200, 285202, 285203, 285204, 285205.